Specialty Topics

 

A concerned veterinarian reported a potential risk with a medicine that is fatal to our furry family members, even after just licking their owners! The topical chemotherapy medicine, fluorouracil (CARAC, EFUDEX, FLUOROPLEX), is a cream or solution that is often used to treat skin disorders such as actinic keratosis or basal cell carcinoma. But it is extremely toxic to dogs and cats. Despite receiving emergency veterinary treatment after coming into contact with fluorouracil, the rate of death within 24 hours is high for dogs and cats. Even when small amounts of fluorouracil are eaten or licked, the dog or cat can build up high levels of ammonia in their body, which can be deadly. The problem happens when a pet licks the owner’s skin where the medicine has been applied or chews the fluorouracil container or tube of medicine. Soon after this, the pet may vomit, have diarrhea, start shaking (tremors), become unsteady and fall over, and have seizures. Currently, nothing can be done to stop the effects of fluorouracil once it has been licked or eaten (www.ismp.org/ext/574). Sadly, no warning label appears on fluorouracil products to alert pet owners about this risk. Please be sure to store fluorouracil products safely if pets (or children) are nearby, and to prevent dogs and cats from licking the owner’s skin if the cream or solution has been applied.

The oral syringes that come with risperidone oral solutions are uniquely labeled and may cause confusion. Risperidone is a medicine used to treat certain mood disorders. Unlike other oral syringes, risperidone oral syringes have a barrel (the part that holds the medicine) that does not have any lines or numbers (markings). Instead, the markings appear on the plunger (Figure 1). To measure a dose, the plunger must be pulled back until the dose marking aligns with the flange (winged end) of the barrel. Even though these syringes are different than other oral syringes, the instructions do not provide detailed, clearly illustrated information on how to read the markings when measuring a dose. We recently learned about a man who may have taken too much risperidone due to confusion with the dose markings.

Pharmacists from the Maryland Poison Center recently published several cases of what they refer to as “pill dumping.” An article in the American Journal of Health-System Pharmacy1 describes the term “pill dumping” for when patients use a spare medication vial to hold multiple medications taken from different labeled prescription vials.

Most people are aware of the need to keep medications out of children’s reach, but they don’t necessarily realize that similar rules apply when it comes to keeping pets safe. Pets can also get into medications that are not intended for them, which could cause harm. One case in point was recently reported.

Routine, recommended vaccines in the US currently offer some level of protection against 17 infectious diseases. One of these vaccines targets preteen boys and girls between 11 and 12 years of age—the human papillomavirus (HPV) vaccine. According to the 2017 Centers for Disease Control and Prevention (CDC) National Immunization Survey (NIS)-Teen, this vaccine is not widely used. Only 66% of boys and 67% of girls had received at least the first vaccine dose by age 15. Even fewer completed the full vaccine series of 2 to 3 doses—just 53% of girls and 48% of boys.

Just a handful of drugs are considered high-alert medications. These medications have been proven to be safe and effective, but serious harm can occur if they are not taken exactly as directed. This means that it is vitally important for patients to understand how errors happen with these medications, and the steps that are necessary to keep them safe while taking these medications.

Viruses that cause a cold or the flu are spread by droplets. This means you can get a cold or the flu from someone who is infected when they cough, sneeze, or talk. You can also get it by touching something that has viruses on it. But how do you know if you have a cold or the flu? And when should you seek medical care.

Drug abuse affects people from all walks of life. But when you hear about drug abuse, you tend to think of teens or young adults, not older adults. Unfortunately, drug abuse in older adults is also a serious problem. It occurs most often when the elderly misuse or abuse their own prescription medicines or when they intentionally take medicines prescribed for other people.

More than 30 million—nearly 1 in every 10—Americans have diabetes. To help manage their condition, many people with diabetes use a small, portable glucose meter to measure the amount of sugar (glucose) in their blood. After pricking the skin with a sharp lancet (small needle), one places a drop of blood on a test strip inserted in the glucose meter. The glucose meter then displays the blood sugar level on the screen. People with low or high blood sugar readings need to make quick treatment decisions. If the blood sugar reading is low, the person needs to eat or drink a sugary food or beverage, like candy, glucose tablets, or orange juice. This helps raise the amount of sugar in the blood to normal limits. If the reading is high, the person may need to take more insulin. The extra insulin helps lower the amount of sugar in the blood. If the blood sugar reading is normal, no additional food or medicine is needed. Unfortunately, mistakes have been made when making these treatment decisions due to the way the blood sugar results are displayed on some glucose meter screens.

The name of a unique inhaler device included in five different brand name medicines has led to multiple mix-ups, not only by consumers but by doctors, pharmacists, and nurses as well. In 2013, the global drug company, GlaxoSmithKline, introduced Ellipta, a new type of inhaler device. It is circular in shape, about the size of a hockey puck, and can combine several different medicines together. The company has packaged combinations of one, two, or three of the medicines listed below using this unique inhaler device:

Page 1 of 4

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work